Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 89, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at May 28, 2020, 4:50 PM CDT for Iberia Parish, St. Mary Parish, Louisiana. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2020, 4:50 PM CDT (21:50 UTC)
- Expired
- May 28, 2020, 5:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Iberia Parish, LA, St. Mary Parish, LA
The radar
The Lake Charles radar (KLCH), 146 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 5:01 PM CDT | TSTM WND DMG | 1 Sw Cypremort Point, LA | PUBLIC POSTED PHOTOS OF ROOF AND AWNING DAMAGE TO SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 1285 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
184
WUUS54 KLCH 282150
SVRLCH
LAC045-101-282230-
/O.NEW.KLCH.SV.W.0089.200528T2150Z-200528T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
450 PM CDT Thu May 28 2020
The National Weather Service in Lake Charles has issued a
* Severe Thunderstorm Warning for...
West central Iberia Parish in south central Louisiana...
Northwestern St. Mary Parish in south central Louisiana...
* Until 530 PM CDT.
* At 449 PM CDT, a severe thunderstorm was located near Cypremort
Point, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cypremort Point, Cote Blanche Island, Glencoe and Weeks Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2974 9164 2963 9165 2975 9165 2975 9176
2970 9186 2975 9188 2980 9185 2978 9183
2982 9182 2982 9196 2984 9188 2985 9192
2986 9190 2982 9158 2967 9163 2974 9163
2963 9164
TIME...MOT...LOC 2149Z 286DEG 19KT 2976 9190
HAIL...1.25IN
WIND...60MPH
$$
132 follow-up statements
964
WWUS54 KLCH 282204
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
504 PM CDT Thu May 28 2020
LAC045-101-282230-
/O.CON.KLCH.SV.W.0089.000000T0000Z-200528T2230Z/
Iberia LA-St. Mary LA-
504 PM CDT Thu May 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR WEST CENTRAL IBERIA AND NORTHWESTERN ST. MARY PARISHES...
At 504 PM CDT, a severe thunderstorm was located over Cypremort
Point, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cypremort Point, Cote Blanche Island, Glencoe and Weeks Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 2982 9187 2984 9186 2981 9158 2967 9163
2974 9163 2963 9164 2974 9164 2963 9165
2975 9165 2975 9176 2970 9186 2975 9188
2980 9185 2978 9183 2982 9182
TIME...MOT...LOC 2204Z 286DEG 19KT 2974 9181
HAIL...1.25IN
WIND...60MPH
$$
13624
WWUS54 KLCH 282228
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
528 PM CDT Thu May 28 2020
LAC045-101-282238-
/O.EXP.KLCH.SV.W.0089.000000T0000Z-200528T2230Z/
Iberia LA-St. Mary LA-
528 PM CDT Thu May 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL IBERIA AND
NORTHWESTERN ST. MARY PARISHES WILL EXPIRE AT 530 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 2982 9187 2984 9186 2981 9158 2967 9163
2974 9163 2963 9164 2974 9164 2963 9165
2975 9165 2975 9176 2970 9186 2975 9188
2980 9185 2978 9183 2982 9182
TIME...MOT...LOC 2228Z 286DEG 19KT 2971 9168
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 4:31 PM CDT, 19 minutes earlier.
Area forecast discussion, May 28, 4:31 PM CDT, 19 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 431 PM CDT Thu May 28 2020 .SYNOPSIS... Latest WV imagery and UA analysis shows the upper low migrating slowly over AR. Sfc features remain difficult to define as the pres gradient and wind field remain weak. Convection quickly blossomed this aftn acrs SE TX into SW LA aided by another subtle perturbation aloft traversing the southwest periphery of the upper low, increased instability augmented by sfc heating and lingering mesoscale boundaries in the lower levels. This activity will linger into the early evening hours. While there are some differences regarding convection overnight per recent CAMs, these models do suggest varying degrees of additional development during the overnight hours. 24 && .DISCUSSION... The pesky persistent upper low that has meandered over the region the past few days appears to finally be moving toward the northeast. The low is expected to accelerate northeastward overnight into Friday, merging with a northern stream shortwave crossing the Great Lakes. The lingering upper trough left behind over the region will slowly shift east, helping to usher a weak cold front through the area tonight into Friday morning. A few showers or storms are expected to accompany the front as it moves through the area. Some redevelopment over inland areas will be possible during the day Friday, before the influence of the upper trough finally exits the area. However, coverage is expected to be less than the past few days. Upper level ridging will begin to build into the area during the weekend. Drier air and increasing subsidence will reduce daily rain chcs from the weekend into early next week. With less rain and cloud cover, daytime temperatures will trend upward, with highs expected to reach the lower 90s by Tuesday and Wednesday. By this time, winds will be becoming more southeasterly, bringing higher dewpoints back into the region, and the combination of increasing relative humidity values with the warmer temperatures will result in heat index values climbing into the upper 90s or near 100 degrees during the day. This is below advisory criteria, but worthy of a reminder to take precautionary measures during any outside activities. Low daily rain chcs return toward the latter part of the week as onshore flow becomes established and a weakness develops along the southern periphery of the ridge aloft. 24 && .MARINE... Southerly flow tonight will trend to offshore after a frontal passage Friday morning. Offshore flow will then prevail through the weekend as high pressure builds south into the area. A chance for showers and thunderstorms will be possible through Friday, with a few stronger storms possible. Rain chances will decrease into early next week, with winds gradually shifting east then southeast by midweek. 24 && .PRELIMINARY POINT TEMPS/POPS... AEX 65 85 64 85 / 30 20 0 0 LCH 70 87 68 87 / 40 20 0 10 LFT 70 86 68 87 / 30 30 0 10 BPT 71 87 69 87 / 40 20 0 0 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && PUBLIC...24
Hazardous weather outlook, May 28, 3:47 PM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 347 PM CDT Thu May 28 2020 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-292100- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron- Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton- Southern Jasper-Southern Newton- 347 PM CDT Thu May 28 2020 This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms will continue through this evening. Widespread severe weather is not expected, but a few isolated storms could reach severe limits, with brief damaging wind gusts and hail up to around an inch possible. Storms should decrease in coverage and intensity overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A few showers and thunderstorms will be possible during the day Friday. Other than some occasional cloud to ground lightning along with brief heavy rainfall and gusty winds, widespread hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ430-432-435-450-452-455-470-472-475-292100- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 347 PM CDT Thu May 28 2020 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms will continue to develop through this evening. A few isolated storms could be strong to severe, with strong wind gusts, small hail or isolated waterspouts. Storms should decrease in coverage and intensity overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered showers and thunderstorms will be possible during the day Friday. Other than some occasional cloud to water lightning along with brief heavy rainfall and gusty winds, widespread hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 28, 11:56 AM CDT, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1156 AM CDT Thu May 28 2020
TXZ201-215-216-261-281745-
Orange TX-Jefferson TX-Hardin TX-Southern Jasper TX-
1156 AM CDT Thu May 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON...SOUTHERN
HARDIN...WESTERN ORANGE AND SOUTHERN JASPER COUNTIES UNTIL 1245 PM
CDT...
At 1154 AM CDT, Doppler radar was tracking strong thunderstorms near
Devers, or 8 miles east of Liberty, moving northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Beaumont, Lumberton, Vidor, Silsbee, Kountze, Sour Lake, Nome,
Hamshire, Bevil Oaks, China, Rose City, Pine Forest, Lakeview, Weiss
Bluff and Fannett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3023 9464 3043 9419 3011 9386 2980 9435
2989 9436 2989 9443 2990 9444 3011 9445
3011 9460
TIME...MOT...LOC 1654Z 241DEG 19KT 3001 9466
K. KuyperSpecial weather statement, May 28, 1:47 PM CDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
147 PM CDT Thu May 28 2020
TXZ180-259-260-281930-
Northern Newton TX-Northern Jasper TX-Tyler TX-
147 PM CDT Thu May 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR TYLER...WEST CENTRAL NEWTON AND
NORTHEASTERN JASPER COUNTIES UNTIL 230 PM CDT...
At 147 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Ebenezer to near Town
Bluff to near Fred. Movement was east at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Jasper, Woodville, Kirbyville, Colmesneil, Call, Fred, Warren, Town
Bluff, Trout Creek, Magnolia Springs, Mt. Union, Spurger, Jamestown,
Roganville, Ivanhoe, Bleakwood and Hillister.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3098 9445 3100 9383 3056 9380 3059 9456
3070 9459
TIME...MOT...LOC 1847Z 259DEG 15KT 3095 9425 3077 9420 3058 9423
K. KuyperSpecial weather statement, May 28, 2:02 PM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
202 PM CDT Thu May 28 2020
TXZ180-201-281945-
Hardin TX-Tyler TX-
202 PM CDT Thu May 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TYLER AND NORTHEASTERN
HARDIN COUNTIES UNTIL 245 PM CDT...
At 201 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wildwood, moving southeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Kountze, Warren, Fred, Wildwood, Caney Head and Village Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3061 9411 3033 9423 3050 9454 3061 9457
3069 9457
TIME...MOT...LOC 1901Z 300DEG 22KT 3058 9449
K. KuyperSpecial weather statement, May 28, 3:15 PM CDT, 1 hour 35 minutes before
Special Weather Statement National Weather Service Lake Charles LA 315 PM CDT Thu May 28 2020 LAZ030-041-TXZ260-262-282100- Calcasieu LA-Beauregard LA-Southern Newton TX-Northern Newton TX- 315 PM CDT Thu May 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAUREGARD... NORTHWESTERN CALCASIEU PARISHES IN SOUTHWESTERN LOUISIANA AND SOUTHERN NEWTON COUNTIES UNTIL 400 PM CDT... At 315 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from Bivens to near Bancroft to near Devils Pocket. Movement was southeast at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Merryville, Singer, Fields, Devils Pocket, Bivens, Lunita and Bancroft. LAT...LON 3073 9332 3030 9360 3044 9382 3077 9360 TIME...MOT...LOC 2015Z 300DEG 26KT 3065 9363 3052 9365 3045 9373 K. Kuyper
Special weather statement, May 28, 3:56 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
356 PM CDT Thu May 28 2020
LAZ052-282145-
Vermilion LA-
356 PM CDT Thu May 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VERMILION PARISH
UNTIL 445 PM CDT...
At 356 PM CDT, Doppler radar was tracking a strong thunderstorm near
Esther, or near Forked Island, moving east at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Abbeville, Erath, Esther and Henry.
LAT...LON 2978 9222 2994 9229 3008 9207 3007 9206
2984 9197 2980 9214
TIME...MOT...LOC 2056Z 268DEG 9KT 2988 9223
K. KuyperThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:28 PM CDT | Special Marine Warning | LCH | 45 min | |
| May 28, 3:15 PM CDT | Special Weather Statement | LCH | Beauregard | 45 min |
| May 28, 3:43 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Allen, Evangeline, Jefferson Davis | 23 min |
| May 28, 3:56 PM CDT | Special Weather Statement | LCH | Vermilion | 49 min |
| May 28, 4:13 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Evangeline, Saint Landry | 32 min |
| May 28, 4:40 PM CDT | Special Marine Warning | LCH | 50 min | |
| May 28, 5:16 PM CDT | Special Marine Warning | LCH | 29 min | |
| May 28, 5:39 PM CDT | Special Marine Warning | LCH | 25 min | |
| May 28, 6:04 PM CDT | Special Weather Statement | LCH | St. Mary | 41 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.